Virginia, 2007Hail and Damaging Winds in Virginia, May 2, 2007
May 2, 2007 · NWS LWX · 3 events in 3 counties and zones
A cold front moving south from Pennsylvania triggered showers and thunderstorms across central Virginia. Some of these storms became severe, with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving south from Pennsylvania triggered showers and thunderstorms across central Virginia. Some of these storms became severe, with damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 9:48 AM EST, 3 hours 18 minutes earlier.
Area forecast discussion, May 2, 9:48 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1048 AM EDT WED MAY 2 2007
.SHORT TERM /REST OF TODAY/...
DIFFUSE CDFNT DRAPED ACRS CWFA ATTM. BNDRY S OF DCA AND JUST N OF
CHO. LTL MSTR/FORCING CO-LOCATED W/ BNDRY ATTM. SATPIX EVEN
REVEALING SOME SPLASHES OF SUNSHN...SPCLY SE. ADDTL CLRG PRESENT
IN PA...WHICH WL ADVECT SWD DURING DAY. HWVR...CLUSTER OF PVA-
INDUCED TSRA IN MID MISSISSIPPI VLY ATTM...WHICH WL SPREAD E.
MODIFIED MRNG RAOB MARGINALLY UNSTBL...AND THE SFC BNDRY/PVA ALFT
COMBO LIKELY WL TRIGGER SCT CNVCTN...SPCLY W/ OROGRAPHIC BOOST.
THINK ANY TSTMS WUD BE S OF CRRNT FRNTL POSN. GOING FCST
REPRESENTS THAT WELL...AND ONLY TWEAKS WL APPLY TO DATABASE. HV
ADJUSTED CLDCVR FCST AS WELL IN LINE W/ CRRNT TRENDS. FCST MAXT
IN LINE W/ FULL SUN TEMPS. MAY NEED TO TRIM THAT BY A DEG OR TWO
ACRS THE N...BUT ANY CHGS WUD BE MINOR.
&&
.AVIATION /15Z-12Z/...
DIFFUSE CDFNT S OF DCA AND N OF CHO. FNT WL SLIDE SLOWLY SWD
TAFTN. AMS ALNG/S OF FNT MARGINALLY UNSTBL...AND XPCTG SCT TSRA
W/IN THAT AREA. REST DRY. WNDS APPEAR TO BE DELAYED...AND LIKELY
WL UPDT TO RMV G25KT AOB 18Z ISSUANCE.
&&
.MARINE...
DIFFUSE CDFNT ACRS LWR PTMC-MID BAY ATTM. WND FLOW LGT...AND DO
NOT SEE BIG GUSTS IN MOMENTUM TRANSFER EQNS TDA. CAA COMES TNGT...
BUT MAY BE KEPT OFF WATERS SFC BY INVERSION. WL HOLD ONTO SCA FOR
NOW AND MONITOR...BUT IF IT DOESNT DVLP IN NXT CPL HRS...MAY END
UP YANKING HEADLINE.
&&
.PREV DISCUSSION...
/ISSUED 352 AM EDT WED MAY 2 2007/
SHORT TERM /TODAY THROUGH TONIGHT/...
FRONTAL BOUNDARY CURRENTLY NEAR THE MD/PA LINE. EARLIER ELEVATED
SHOWERS AND THUNDERSTORMS HAVE NOW MOVED SOUTH OF THE FRONT...AND
BECOME ROOTED IN THE BOUNDARY LAYER. OVERALL...THE ACTIVITY HAS
DECREASED IN INTENSITY. TEMPERATURES IN THE VICINITY OF THE BOUNDARY
ARE IN THE LOWER 60S...WITH LOWER TO MIDDLE 70S STILL BEING REPORTED
IN THE SOUTHERN CWFA.
THE COLD FRONT WILL CONTINUE TO SINK SOUTHWARD OVER THE CWFA TODAY.
CONVECTION SHOULD FOCUS AHEAD AND RIGHT ALONG THE BOUNDARY THIS
AFTERNOON. ISOLATED THUNDER THIS MORNING SHOULD BECOME MORE
SCATTERED IN NATURE THIS AFTERNOON...MAINLY OVER THE SOUTHERN CWFA.
AHEAD OF THE BOUNDARY...AIDED BY MID 50S DEWPOINTS AND HEATING...THE
SURFACE INSTABILITY WILL INCREASE THROUGH LATE MORNING AND INTO THE
AFTERNOON. CONVECTION SHOULD ALSO BE AIDED BY A MID LEVEL SHORTWAVE
PROGGED BY BOTH THE GFS AND NAM TO MOVE EAST ACROSS CENTRAL/SOUTHERN
VIRGINIA...HELPING TO STEEPEN THE MID LEVEL LAPSE RATES. LIFTED
INDICES RANGE FROM -3 TO -5 WITH CAPES IN THE 1000 TO 1500 J/KG
RANGE SOUTH OF THE BOUNDARY. THE UPPER LEVEL JET LOOKS TO BE A
LITTLE TOO FAR AWAY (OVER NEW ENGLAND) TO BE MUCH HELP.
THE BOTTOM LINE...EXPECT CONVECTION TO INCREASE LATER THIS MORNING
AND AFTERNOON ALONG AND AHEAD OF THE BOUNDARY. STRONG STORMS ARE
LIKELY TO DEVELOP MAINLY SOUTH OF A LINE FROM PENDLETON COUNTY VA TO
CULPEPER TO CALVERT COUNTY MARYLAND LINE. ISOLATED SEVERE REPORTS
ARE POSSIBLE. THE MAIN CONCERN WITH THE STRONG/ISO SVR STORMS WILL
BE DAMAGING WINDS. WITH LAPSE RATES IN THE 6 TO 6.5 RANGE...HAIL
WILL BE POSSIBLE TOO.
THE PRECIP WILL END FROM NORTH TO SOUTH THROUGH THIS EVENING. THE
MET CONTINUES TO BE THE BEST CHOICE FOR THE MAX/MIN TEMPS SO HAVE
CONTINUED TO POPULATE WITH THOSE GRIDS.
LONG TERM /THURSDAY THROUGH TUESDAY/...
ON THURSDAY...STALLED FRONT IN NORTH CAROLINA WILL BEGIN TO SLOWLY
LIFT NORTH AS A WARM FRONT. MODELS HAVE TRENDED MORE PESSIMISTIC
THURSDAY INTO FRIDAY GIVEN PROXIMITY TO THE FRONT. THE RESULT WILL
BE MORE CLOUDS ACROSS THE CWA...AND CHANCES OF RAIN MAINLY ACROSS
OUR SOUTHWEST CWA WITH ISENTROPIC LIFT/UPGLIDE DEVELOPING. THE GFS
IS THE MOST PESSIMISTIC...BRINGING ITS QPF FURTHER NORTH THAN THE
NAM. DESPITE MINOR INITIALIZATION ISSUES...THE 00Z NAM DEPICTS
CHANCES OF RAIN ON THURSDAY CLOSER TO THE 21Z SREFS...SO HAVE
FOCUSED RAIN CHANCES IN OUR SOUTHWEST CWA. CONTINUED TO FOLLOW THE
21Z SREFS THURSDAY NIGHT INTO FRIDAY FOR PROSPECTS OF MEASURABLE
RAIN. RAIN MAY STRETCH EAST TOWARD LOWER SOUTHERN MARYLAND THURSDAY
NIGHT...BUT THE FOCUS IS FOR RAIN TO RESIDE ACROSS THE POTOMAC
HIGHLANDS/CENTRAL SHENANDOAH VALLEY/CHARLOTTESVILLE AREA. IF THE 00Z
GFS IS CORRECT...THE FINE LINE BETWEEN DRY WX AND RAIN WILL NEED TO
BE EXPANDED NORTH.
HIGH PRESSURE BUILDS SOUTH LATER FRIDAY INTO THE WEEKEND. SO THE
ANTICIPATED SUNNY/CLEAR DAYS/NIGHTS SHOULD COME TO FRUITION. DESPITE
SUNSHINE BY DAY...HIGH TEMPERATURES LIKELY REMAIN A SHADE BELOW
NORMAL GIVEN A MEAN NORTHERLY FLOW. YET...RIDGING EARLY NEXT WEEK
WILL SUPPORT HIGH TEMPERATURES AOA AVERAGE. WITH WARM AND MOIST
ADVECTION...MORE CLOUDS WILL MOVE IN TUESDAY OR WEDNESDAY.
SHORTWAVES IN NORTHWEST FLOW WITH POSSIBLE SURFACE REFLECTIONS MAY
ALSO BRING CHANCES OF CONVECTION BY TUESDAY.
AVIATION...
ABRUPT WIND SHIFT...POSSIBLY ASSOCIATED WITH A GRAVITY WAVE...HAS
MOVED WELL SOUTH OF THE CWFA. EARLIER WIND GUSTS ASSOCIATED WITH
THIS FEATURE AVERAGED AROUND 30KT OUT OF THE NORTHWEST. WINDS ARE
CURRENTLY NEAR CALM IN MOST PLACES...BUT EXPECT THEM TO PICK UP
AFTER DAYBREAK AS THE ATMOSPHERE BEGINS TO MIX. LIGHT WINDS WILL
INCREASE AFTER THE FRONTAL PASSAGE TO THE NORTHWEST AROUND 10 KT.
THIS WIND SHIFT WILL PROGRESSIVELY MOVE SOUTH THROUGH THE AFTERNOON
AND EARLY EVENING. ONLY FORECASTING VFR/MVFR CIGS CURRENTLY.
MARINE...
BUFKIT SOUNDINGS STILL INDICATE THE POSSIBILITY OF SCA GUSTS TODAY.
HAVE GONE AHEAD AND EXTENDED THE HAZARD GRID TO 00Z.
CURRENTLY...THERE IS A SCA OUT FOR PORTIONS OF THE LOWER BAY. WILL
GO AHEAD AND LET THAT EXPIRE AT 4 AM. THERE SHOULD BE A BRIEF LULL
IN THE WINDS UNTIL MID MORNING WHEN THE SCA FOR THE ENTIRE MARINE
AREA KICKS IN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ530>537.
&&
UPDATED SHORT TERM/AVIATION/MARINE...HTS
PREVIOUS DISCUSSION...LISTEMAA/PELOQUINHazardous weather outlook, May 2, 4:18 AM EST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 AM EDT WED MAY 2 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
518 AM EDT WED MAY 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE SOUTH OVER THE MID ATLANTIC TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER
CENTRAL VIRGINIA AND LOWER SOUTHERN MARYLAND THIS AFTERNOON.
SCATTERED STRONG THUNDERSTORMS ARE LIKELY TO DEVELOP. ISOLATED
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE. ANY SEVERE
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND HAIL.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY LATER THIS MORNING
THROUGH THE EARLY EVENING HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Staunton (C)
- When
- May 2, 1:06 PM EST
- Where
- Staunton (C) County, Staunton
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.150, -79.070
Broadcast media from Charlottesville, VA., relayed a report of a 61 mph (53 knot) wind gust. The observation was taken at Shelborne Middle School, located in the western portion of the city.
Thunderstorm Wind, Spotsylvania
- When
- May 2, 2:15 PM EST
- Where
- Spotsylvania County, 1 mi SE of Partlow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 38.020, -77.617
A large tree was downed southeast of Partlow.
Hail, Culpeper
- When
- May 2, 2:45 PM EST to 3:00 PM EST
- Where
- Culpeper County, Culpeper
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.480, -78.000
A Trained Spotter reported penny sized hail for 15 minutes in Culpeper, VA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 2 to 3, 20074 deaths · 2.75 in hail · 20 events
- Lightning Strike in Kentucky, May 2, 20071 death · 1 event
- Tornadoes and Hail in Texas, May 2, 2007$400,000 · EF1 · 25 events
- Flash Flooding and Hail in Texas, May 2, 2007$570,000 · 4.25 in hail · 34 events
- Damaging Wind in Kentucky, May 2, 2007$25,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, May 2, 20071 injured · $11,000 · 55 kt wind · 5 events
- Flash Flooding and Hail in New Mexico, May 2, 20071 injured · 0.75 in hail · 4 events
- Flash Flood and Hail in Texas, May 2, 2007$12,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Kentucky, May 2, 20071 in hail · 7 events
- Hail and Damaging Winds in Texas, May 2, 20071 in hail · 7 events
- Hail and Damaging Winds in Virginia, May 2, 2007$6,000 · 50 kt wind · 5 events
- Tornadoes and Hail in New Mexico, May 2, 2007EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26673, 26672, 26671.